If you don't remember your password, you can reset it by entering your email address and clicking the Reset Password button. You will then receive an email that contains a secure link for resetting your password
If the address matches a valid account an email will be sent to __email__ with instructions for resetting your password
Biodegradable, sustained-release dexamethasone implants are inserted transconjunctivally into the vitreous cavity using preloaded 22-gauge needle delivery systems. As these implants release dexamethasone over several months, their use is increasing for indications such as macular edema followed by retinal vein occlusion, noninfectious inflammation of the uvea, and diabetic macular edema.
Exogenous steroids, however, can cause complications, including the secondary elevation of intraocular pressure (IOP), but these risks are dependent on the route of administration, duration of treatment, type of steroids, and history of glaucoma.
These complications have been observed in patients receiving dexamethasone intravitreal implants, although their rates were lower than those in patients treated with triamcinolone acetonide injections and fluocinolone acetonide implants.
This report describes a patient who presented with elevated IOP but without cataract progression who was inadvertently injected in the lens with a dexamethasone implant.
A 53-year-old Korean woman was referred to the Department of Ophthalmology of Ajou University Hospital (Suwon, Korea) for blurred vision in her left eye. Ten months earlier, her left eye had been intravitreally injected at another clinic with a dexamethasone implant (Ozurdex; Allergan Inc, Irvine, Calif.) to treat macular edema secondary to branch retinal vein occlusion. The patient was followed up for 2 months, but was lost to follow-up for 8 months. After 10 months, she re-presented at the other clinic with an IOP in her left eye of 30 mm Hg. She was prescribed brimonidine, latanoprost, and a fixed combination of brinzolamide and timolol for treatment of elevated IOP. She was subsequently referred to our clinic.
At initial examination, her best-corrected visual acuity was 20/200 OS and her IOP was 19 mm Hg. A conspicuous foreign body was present in the crystalline lens, but the visual axis in her left eye was not compromised (Fig. 1A). Despite the presence of an implant in the lens, there were no indications of cataract progression. Fundus examination showed sclerotic retinal vessels at the superotemporal branch, suggesting prior branch retinal vein occlusion (Fig. 2A).
As her IOP fluctuated from 19 to 40 mm Hg despite treatment with glaucoma medications, cataract surgery was performed with standard phacoemulsification devices. The implant was absorbed with the lens nucleus during emulsification (Fig. 1B), and focal fibrosis was observed in the posterior capsule without a capsular tear. A hydrophobic acrylic 1-piece intraocular lens was inserted into the capsular bag without complications. After cataract surgery, she was prescribed a simplified glaucoma regimen, consisting of a fixed combination of brinzolamide and timolol. One week after surgery, the IOP in her left eye was 12 mm Hg and the visual acuity in that eye was 20/100 with persistent macular edema (Fig. 2B). The patient was scheduled to undergo intravitreal injection of an antivascular endothelial growth factor agent.
If the dexamethasone implant is located properly in the vitreous, subsequent IOP elevation is generally transient, peaking at approximately 6 weeks and returning to the normal range within 6 months.
Indeed, that study did not report any complications related to accidental injection into the lens. In contrast, several case reports have described outcomes in patients who received inadvertent dexamethasone implants into the crystalline lens.
Although IOP was well controlled by β-blocker monotherapy, cataract progression was observed after 10 months, leading to standard phacoemulsification and in-the-bag intraocular lens implantation after 11 months. Two additional patients who experienced IOP elevation and cataract progression within 3–6 months also required cataract surgery because of decreased visual acuity secondary to cataract progression, although IOP was stabilized in both by glaucoma treatment.
The findings in our patient differ from those in previous reports, in that our patient experienced delayed IOP elevation without cataract progression. As our patient did not report visual discomfort related to the intracapsular location of the dexamethasone implant, she did not present for follow-up examinations for several months. Therefore, the time at which IOP became elevated was unclear. Macular edema persisted after injection of the dexamethasone implant, as reported previously.
As the components of the lens (65% water and 35% protein) and vitreous (99% water) differ, the sustained release of dexamethasone through hydrolysis may have been inhibited, resulting in no change in the size of the implant in the lens and persistent macular edema.
This suggests that, if a dexamethasone implant is inadvertently injected into the lens, leaving the implant in place has no beneficial effects on macular edema but has risks of complications such as IOP elevation, thus indicating the need for prompt removal.
In summary, the inadvertent injection of a dexamethasone implant into the crystalline lens may lead to delayed elevation of IOP without cataract progression. Because of the possibility of delayed elevation of IOP, cataract surgery, including extraction of the implant, should be considered even if there are no immediate complications.
The authors have no proprietary or commercial interest in any materials discussed in this article.
Intraocular pressure monitoring post intravitreal steroids: a systematic review.